Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 96, NWS Pittsburgh, PA

July 30, 2019Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 30, 2019, 10:38 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2019, 10:38 PM EDT (02:38 UTC)
Expired
Jul 31, 2019, 12:55 AM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:30 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 30, 9:30 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
930 PM EDT Tue Jul 30 2019

.SYNOPSIS...
Shower and thunderstorm chances will persist through Wednesday with
the encroachment of a cold front.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
The late eve update included some POP adjustments for the MGW area as
an MCV/shortwave within flow? is spawning a convection cluster which
should persist for wrn portion of the I 68 corridor. Severe is not
expected given weakening instability and lack of shear, but locally
heavy can be expected before the cluster dies.

Otherwise, no appreciable change was needed as sct to nmrs showers
and storms continue to form with the advance of a cold front out of
the Midwest. Convection coverage will diminish as the sfc cools,
although isolated to sct shower potential will continue overnight,
and into Wednesday as the front maintains its advance.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
The front is projected to stall near the I 68 corridor and will
remain the focus for additional convection through Friday. Temperatures
should be near average for the period.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
While the surface front will finally begin to weaken by the weekend,
the upper trough responsible for the front will remain across the
region into Saturday, keeping a chance of rain east of Pittsburgh.
Sunday should finally be dry everywhere before a chance for rain
returns to the ridges on Monday and Tuesday. The next widespread
weather maker should hold off until at least Tuesday night.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms continue to form across the area
briefly lowering CIGs into MVFR. MVFR/IFR CIGs are expected
overnight with continued low level moisture.

Scattered showers and perhaps a thunderstorm will develop once again
on Wednesday, mainly for ports south and east of PIT, as a cold
front gradually pushes through the area. Improvements will be seen by
late in the day.

.Outlook...
Periodic restrictions can be expected through Fri under persistent
upper troughing.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 30, 9:33 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
933 PM EDT Tue Jul 30 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-010145-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
933 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 30, 5:07 PM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
507 PM EDT Tue Jul 30 2019

OHZ039-048-302145-
Tuscarawas-Coshocton-
507 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN COSHOCTON AND NORTHWESTERN TUSCARAWAS COUNTIES...

At 507 PM EDT, a strong thunderstorm was located near Farmerstown, or
10 miles northeast of Coshocton, moving northeast at 25 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Sugarcreek...                     Gnadenhutten...
Baltic...                         Stone Creek...
Chili...                          Bakersville...

This includes  Interstate 77 in Ohio between mile markers 69 and 79.

LAT...LON 4045 8187 4044 8168 4046 8167 4052 8167
      4057 8154 4035 8143 4029 8185 4043 8192
TIME...MOT...LOC 2107Z 247DEG 20KT 4040 8174
Special weather statement, Jul 30, 6:04 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
604 PM EDT Tue Jul 30 2019

OHZ048-057-302230-
Coshocton-Muskingum-
604 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN COSHOCTON AND NORTH CENTRAL MUSKINGUM
COUNTIES...

At 604 PM EDT, a strong thunderstorm was located 7 miles north of
Dresden, or 10 miles west of Coshocton, moving southeast at 10 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Coshocton...                      Dresden...
Warsaw...                         Conesville...
Cooperdale...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4022 8216 4034 8202 4025 8181 4008 8204
TIME...MOT...LOC 2204Z 309DEG 7KT 4023 8205
Special weather statement, Jul 30, 6:11 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
611 PM EDT Tue Jul 30 2019

PAZ013-302245-
Lawrence-
611 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
WESTERN LAWRENCE COUNTY...

At 611 PM EDT, a strong thunderstorm was located near Boardman, or 7
miles northeast of Columbiana, moving east at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
New Castle...                     Oakwood...
New Castle Northwest...           New Beaver...
Bessemer...                       South New Castle...
S.n.p.j....

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 2.
  Interstate 376 in Pennsylvania between mile markers 9 and 14.

LAT...LON 4108 8030 4090 8028 4090 8052 4107 8052
TIME...MOT...LOC 2211Z 266DEG 13KT 4098 8060
Local storm report, Jul 30, 8:02 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      5 N COSHOCTON           40.34N  81.85W
07/30/2019                   COSHOCTON          OH   COUNTY OFFICIAL

            NUMEROUS ROADS FLOODED IN TOWNSHIPS NORTH OF COSHOCTON
            INCLUDING KEENE. ROUTE 83 NEAR MILL CREEK FLOODED.

0745 PM     FLASH FLOOD      WARSAW                  40.34N  82.00W
07/30/2019                   COSHOCTON          OH   COUNTY OFFICIAL

            FLOODING AND RESIDENT EVACUATION ON PIKE TOWNSHIP ROAD.

&&

EVENT NUMBER PBZ1902784
EVENT NUMBER PBZ1902785

15
Local storm report, Jul 30, 8:33 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     2 S NORWICH             39.96N  81.79W
07/30/2019  M58 MPH          MUSKINGUM          OH   PUBLIC

            DAVIS ANEMOMETER MEASUREMENT

&&

EVENT NUMBER PBZ1902786

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:46 AM EDTAreal Flood AdvisoryPBZFayette3 hr
Jul 31, 3:17 PM EDTSpecial Weather StatementPBZBeaver, Lawrence, Mercer58 min
Jul 31, 3:43 PM EDTSpecial Weather StatementPBZMercer32 min
Jul 31, 3:59 PM EDTSpecial Weather StatementPBZClarion31 min
Jul 31, 4:10 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence50 min
Jul 31, 5:01 PM EDTSpecial Weather StatementPBZBeaver29 min
Jul 31, 5:08 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver21 min
Jul 31, 7:06 PM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 31, 7:22 PM EDTAreal Flood AdvisoryPBZAllegheny53 min
Jul 31, 7:29 PM EDTSpecial Weather StatementPBZWestmoreland31 min
Jul 31, 7:35 PM EDTAreal Flood AdvisoryPBZWestmoreland89 min
Jul 31, 7:53 PM EDTSpecial Weather StatementPBZWestmoreland37 min
Jul 31, 2:27 PM EDTSpecial Weather StatementPBZCoshocton33 min
Jul 31, 2:57 PM EDTSpecial Weather StatementPBZTuscarawas33 min
Jul 31, 4:03 PM EDTSpecial Weather StatementPBZColumbiana27 min
Jul 31, 4:31 PM EDTSpecial Weather StatementPBZWetzel14 min
Jul 31, 5:14 PM EDTSpecial Weather StatementPBZPreston31 min
Jul 31, 7:08 PM EDTSpecial Weather StatementPBZTucker22 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.